Format

Send to

Choose Destination
See comment in PubMed Commons below
Onkologie. 2010;33(8-9):470-9. doi: 10.1159/000317132. Epub 2010 Jul 19.

Management of the cutaneous side effects of therapeutic epidermal growth factor receptor inhibition.

Author information

  • 1Onkologischer Schwerpunkt, Krankenhaus Grosshansdorf, Germany. dr.martin.reck@web.de

Abstract

The epidermal growth factor receptor (EGFR) is expressed in a variety of human tissues and is a key mediator of numerous cellular processes. Dysregulation and overexpression of the EGFR are common features of many tumors; targeted EGFR inhibitors are therefore widely employed as therapeutic agents. Novel mechanisms associated with EGFR inhibitors induce characteristic toxicities, of which cutaneous side effects (generally termed 'skin rash') are the most common. Although this rash is generally mild to moderate in severity, it can affect compliance and/or result in dose reductions or treatment-withdrawal. To ensure that patients can continue to receive active treatment at the optimal dose, effective treatment strategies are required to actively manage rash and aid compliance. This is important as rash is increasingly identified as a predictive marker of benefit with EGFR inhibitors. The incidence and clinical characteristics of rash, in addition to current rash management strategies, are reviewed. Our recommendations based on clinical experience are presented, with two case studies of successful rash management provided to illustrate their success. Active rash management can effectively resolve rash to ensure that patient compliance is maintained, without necessitating dose interruptions or treatment withdrawal.

Copyright © 2010 S. Karger AG, Basel.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for S. Karger AG, Basel, Switzerland
    Loading ...
    Write to the Help Desk